Alert archive / Idaho / Special Weather Statements in 2024

Special Weather Statement, NWS Missoula, MT

August 10, 2024Lemhi County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 10, 2024, 7:21 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2024, 7:21 PM MDT (01:21 UTC)
Expired
Aug 10, 2024, 7:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT
Hail
0.50 in
Wind
40

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 185 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2024-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2024-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS85 KMSO 110121
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat Aug 10 2024
 
IDZ010-110145-
Eastern Lemhi County ID-
721 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of southeastern Lemhi
County through 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 41 miles east of Challis, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Leadore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4452 11338 4464 11356 4483 11337 4481 11335
      4479 11335 4482 11324 4477 11313 4475 11314
      4473 11310 4470 11310
TIME...MOT...LOC 0121Z 222DEG 35KT 4465 11340 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:59 PM MDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 10, 12:59 PM MDT, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1259 PM MDT Sat Aug 10 2024

.DISCUSSION...Satellite and radar imagery show an ongoing area of
showers and thunderstorms moving through central Idaho, Lemhi
County, and southwest Montana this afternoon. The region faces a
marginal risk (1 out of 5) for severe thunderstorms, with the
potential for outflow winds up to 50 mph and hail into the
evening. Storm activity is also developing across the broader
region, with radar projections indicating a peak around 6 PM MDT,
followed by a gradual decline in intensity throughout the evening.
However, model guidance suggests sufficient overnight instability
for a few nocturnal thunderstorms to pass through.

A shortwave disturbance, which is currently aiding thunderstorm
development, will shift eastward overnight. Sunday brings a lower
probability of thunderstorms, though isolated storms remain
possible, particularly near the Divide, due to lingering
instability.

Looking ahead, a new disturbance will approach the Pacific
Northwest on Monday, placing the Northern Rockies under an active
southwesterly flow. This setup is expected to provide ample
moisture and lift, increasing thunderstorm chances. Model clusters
and ensembles suggest that this southwesterly flow will persist
through Tuesday, indicating another active day for thunderstorms.

Uncertainty remains for the latter half of the week. Some
ensemble solutions (around 45%) suggest that the West Coast trough
will move inland, while others indicate the trough will flatten,
keeping the Northern Rockies under the influence of the
southwesterly flow. If the trough moves inland, the Northern
Rockies could experience a more pronounced pattern of strong
thunderstorm development.

&&

.AVIATION...Thunderstorms will continue to impact KSMN, KBTM, and
surrounding areas as the disturbance moves through the region.
Radar projections indicate that several rounds of storms will pass
near these terminals this afternoon, with isolated storms
possible into the evening. The stronger storms could produce
erratic gusts up to 40 knots, lightning, and small hail. Other
parts of north-central Idaho and western Montana will also see
storm development, with a 30-40% chance of thunderstorms affecting
additional terminals. Thunderstorm activity is forecast to peak
around 11/0000z, with a decrease expected thereafter. However,
model guidance suggests enough overnight instability for a few
nocturnal thunderstorms to persist.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 10, 2:58 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Missoula MT
258 PM MDT Sat Aug 10 2024

MTZ001-004-102145-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
258 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of west central Sanders
County through 345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Noxon, or 17 miles northwest of Thompson Falls,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trout Creek and White Pine.

This includes Highway 200 W between mile markers 28 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4773 11575 4786 11566 4782 11536 4761 11550
TIME...MOT...LOC 2057Z 294DEG 9KT 4778 11561

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 3:33 PM MDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
333 PM MDT Sat Aug 10 2024

MTZ004>006-043-102200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
333 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of south central
Missoula County through 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Missoula, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, and East Missoula.

This includes the following highways...
 Interstate 90 between mile markers 98 and 111.
 Highway 93 S between mile markers 85 and 94.
 Highway 200 E between mile markers 0 and 1.

LAT...LON 4680 11415 4694 11412 4691 11383 4673 11388
TIME...MOT...LOC 2130Z 278DEG 13KT 4684 11404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 4:16 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
416 PM MDT Sat Aug 10 2024

IDZ009-010-102245-
Eastern Lemhi County ID-Western Lemhi County ID-
416 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of central Lemhi County
through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Salmon, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salmon, Carmen, and Baker.

LAT...LON 4508 11404 4524 11403 4527 11372 4502 11374
TIME...MOT...LOC 2216Z 276DEG 20KT 4516 11393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 5:20 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Missoula MT
520 PM MDT Sat Aug 10 2024

IDZ009-010-102345-
Eastern Lemhi County ID-Western Lemhi County ID-
520 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of northern Lemhi
County through 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbonsville, or 23 miles north of Salmon, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gibbonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4543 11409 4554 11415 4563 11391 4562 11389
      4562 11385 4561 11384 4560 11381 4558 11380
      4557 11382 4552 11384 4552 11377 4550 11377
TIME...MOT...LOC 2320Z 250DEG 13KT 4551 11402

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 6:59 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
659 PM MDT Sat Aug 10 2024

MTZ005-006-110130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
659 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of central Ravalli
County through 730 PM MDT...

At 659 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving east at 10 mph.

HAZARD...Wind gusts 40 to 50 mph outflows.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Woodside, Pinesdale, Grantsdale, and Corvallis.

This includes Highway 93 S between mile markers 42 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4619 11423 4634 11424 4637 11401 4618 11402
TIME...MOT...LOC 0059Z 258DEG 7KT 4632 11412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat Aug 10 2024

IDZ010-110145-
Eastern Lemhi County ID-
721 PM MDT Sat Aug 10 2024

...A strong thunderstorm will impact portions of southeastern Lemhi
County through 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm near
Leadore, or 41 miles east of Challis, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leadore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4452 11338 4464 11356 4483 11337 4481 11335
      4479 11335 4482 11324 4477 11313 4475 11314
      4473 11310 4470 11310
TIME...MOT...LOC 0121Z 222DEG 35KT 4465 11340

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:59 PM MDTSpecial Weather StatementMSORavalli31 min

Nearby

Special Weather Statements in Idaho, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.